Rhode Island, 2016

Strong Wind in Rhode Island, December 27, 2016

December 27, 2016 · NWS BOX · 3 events in 3 counties and zones

An approaching cold front brought strong southwest winds across Rhode Island during the early and mid morning of the 27th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An approaching cold front brought strong southwest winds across Rhode Island during the early and mid morning of the 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 27, 3:07 AM EST, 53 minutes earlier.

Area forecast discussion, Dec 27, 3:07 AM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
307 AM EST Tue Dec 27 2016

.SYNOPSIS...
A cold front will move through southern New England today
followed by high pressure building into the region tonight and
Wednesday. A Noreaster will likely impact the region Thursday
into Thursday night. Significant snow accumulation is possible in
the interior, especially across central and western MA with mainly
rain along the coastal plain. Generally dry but windy and colder
weather follows Friday into Saturday. Another low pressure system
may bring a light amount of rain or snow to the region late
Saturday night into Sunday.

&&

.NEAR TERM /THROUGH TODAY/...
Area of showers moving through northern MA early this morning.
Meanwhile, a second narrow band of showers along and ahead of a
cold front sweeping through New York state will move into SNE
through daybreak, shifting to the south coast after 12z along the
axis of the low level jet at 925 mb. There may be a brief period
of heavier convective showers within axis of lower 30s KI and near
50 TT. The showers will move offshore later this morning as the
cold front moves across SNE and eventually off the coast 18-21z.

Intensifying 925 mb jet around 70+ kts develops 09-12z across SE
coastal MA and especially Cape/Islands. This will likely bring a
period of strong winds to the SE coastal locations within a few
hours around daybreak but lingering across the Cape/Islands
before the jet moves offshore 12-15z. Soundings are not favorable
for good mixing but temps have soared well into the 50s in the
coastal plain which will enhance mixing with potential for gusts
40-50 mph southern RI and SE coastal MA. Wind advisories continue.

Excellent low to mid level drying develops late morning through
the afternoon from north to south which will lead to increasing
sunshine. It will remain windy today with gusts to 35 mph as winds
shift to west behind the cold front.

Max temps will occur this morning with falling temps this
afternoon as strong cold advection takes place. Temps will fall
into the 30s across the higher terrain and into the 40s by late
afternoon in the coastal plain.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM WEDNESDAY/...
Tonight...
Decent mid level shortwave from the Gt Lakes moves into New Eng
late tonight. The column is dry with very low PWATs so expect dry
weather but the shortwave will bring increasing cloud cover late
tonight, especially to western New Eng. With a modest NW breeze,
low temps will bottom out in the 20s, except lower 30s near the
immediate coast.

Wednesday...
The shortwave moves through around 12z then east of New Eng by
midday. Temps aloft will be increasing during the day, but
will still be fairly cold and acting on low level moisture will
result in bkn cu developing during the day. Expect ptsunny skies
with lighter winds as high pres builds in from the west.
Seasonable temps 35-40 degrees, but colder higher elevations.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Highlights...

* Potential significant snowfall late Thu interior MA north and west
  of I-495
* Cold New Years Eve with snow possible late at night

Overview...

Zonal flow with long wave trough position roughly centered about
center of USA. A short wave trough amplifies as it progresses east
on Thu and spawns surface cyclogenesis near the coast. Over the
longer range, we continue to see broad troughing across the central
portion of the country with some medium range models more
aggressive in digging short wave energy into the SW USA and
resurrecting the ridge off the SE coast than others. Most of the
focus this forecast period is on the Thu afternoon/evening
deepening cyclogenesis near our coast.

Details...

Wed/Wed night...Looks to be dry during this period with near normal
temperatures with mid to upper 30s during the day and low to mid 20s
at night.

Thu/Thu night...Amplifying upper trough instigates surface
cyclogenesis south of New England. Model consensus deepens this
surface system quickly as it moves toward downeast Maine. The ECMWF
operational runs have been fairly consistent and supported by its
ensembles. The last few GFS runs have been trending closer to the
ECMWF, although still lighter with the QPF. We are hedging toward
the heavier QPF of the ECMWF given its run to run consistency and
ensemble support. Rapid intensification may lead to a period of
strong upward velocity Thu afternoon and early evening. There is
also a signal for a decent comma head and some wrap around moisture
into at least NE MA and perhaps even central MA as the thermal
profile cools.

For associated weather, anticipate potentially heavy snow fall
across the Worcester Hills and east slopes of the Berkshires limited
a little by event duration and somewhat low snow ratios given a
marginal boundary layer profile. We are likely to see some elevation
differences with this event. Along and southeast of the I95
corridor, the precipitation will likely be mostly just rain. In
between to the NW of the I95 corridor in eastern interior MA and
across northern CT and far northern RI, the precipitation type looks
to be challenging. It may be cold enough to produce some
accumulating snow on the front end and across northeast and east
central MA there could be some modest accumulation on the back end
with wrap around moisture. Where it stays all snow, probably north
and west of Worcester and Springfield, there is the potential for
over 6 inches of heavy wet snow. Amounts will probably drop off
fairly quickly south and east of Worcester. There is the possibility
that strong upward motion may lead to some cooling of the column to
shift or keep the rain/snow line a tad further SE than otherwise one
would think at first look.

Although uncertain this far out, there may be a risk of a flash
freeze to a limited area encompassing suburbs of Boston to the
northwest as subfreezing air is quickly pulled south early Thu
evening.

Increasing wind on the back side as the surface low rapidly
deepens Thu night could be an issue in itself across the coastal
plain with advisory criteria gusts possible and also an issue when
combined with any pastering of heavy wet snow over the northern
interior.

Fri through Sat...Fairly strong cold advection and brisk winds as
surface low continues to deepen and move toward maritime Canada.
Temperatures on Sat will probably not rise out of the upper 20s or
lower 30s.

Sat night and Sun...An upper level short wave trough and warm
advection overrunning may produce a period of snow across the
northern zones and snow probably changing to rain across the
southern zones. QPF looks to be fairly light, but this event has the
potential to produce and inch or two across northern MA.

Mon...Low confidence for the forecast on Mon. We may see a very
brief surge of somewhat colder air in the wake the Sun system and
due to a strong surface high pressure center moving toward the Gulf
of St Lawrence. With another upper trough and warm front approaching
from the southwest, there is a risk of some sleet or freezing rain
developing Mon afternoon. This is too far out, however, for much
confidence in either QPF or ptype.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday/...

Through 12z...Widespread MVFR/IFR cigs with patchy fog. Patchy
drizzle with areas of showers moving into the region. Areas of
LLWS assocd with 50-60 kt jet at 2k ft. S/SW wind gusts to 40 kt
SE MA.

Today...High confidence in trends. Lower confidence in timing.
areas of showers will focus along the south coast in the morning
before shifting offshore. Otherwise, IFR cigs will improve to VFR
with clearing skies from north to south late morning into the
afternoon as winds shift to west. Strongest gusts assocd with the
low level jet moves offshore after 12z, but gusts to 25-30 kt
expected into the afternoon.

Tonight...High confidence. VFR. Patchy MVFR cigs possible in the
Berkshires.

Wednesday...High confidence. VFR. Cigs around 4k ft developing.

KBOS TAF...High confidence in trends. Lower confidence in timing.

KBDL TAF...High confidence in trends. Lower confidence in timing.

Outlook /Wednesday Night through Saturday/...

Wed night...High confidence. VFR.

Thur into Thu night...Moderate confidence. Conditions lowering to
MVFR by Thu afternoon and then likely to IFR during the late
afternoon and evening. Strong surface west wind gusts possible late
Thu night.

Fri through Sat...High confidence. VFR expected but with gusty NW
winds through Fri.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday/...High Confidence.

Through today...Low level jet ahead of the cold front will produce
a period of gale force SW wind gusts 35-40 kt this morning. Winds
will shift to west this afternoon with gusts diminishing to 25-30
kt. Seas will be rough, peaking at 10-12 ft over the southern
waters. Showers moving through this morning.

Tonight...Some lingering W/NW gusts to 25 kt possible this
evening especially eastern waters, then diminishing as high pres
builds in from the west. Subsiding seas.

Wednesday...NW winds up to 20 kt. Some lingering SCA seas over the
outer waters but seas gradually subsiding below SCA thresholds in
the afternoon.

Outlook /Wednesday Night through Saturday/...

Confidence...Moderate.

Main issue is strength of intensify low pressure center near the
coast Thu afternoon and night. Have increased both winds and seas
over guidance. In particular, see a threat of strong gales
developing Thu night and continuing into Fri behind this system. If
the system develops fast enough, then there could also be an
easterly gale ahead of it. There is even a low probability of storm
force gusts late Thu night and Fri morning in the outer coastal
waters east of Massachusetts.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Wind Advisory until 9 AM EST this morning for MAZ017>021.
     Wind Advisory until noon EST today for MAZ022>024.
RI...Wind Advisory until 9 AM EST this morning for RIZ005>008.
MARINE...Gale Warning until 2 PM EST this afternoon for ANZ231>235-237-
     251.
     Small Craft Advisory until 7 PM EST this evening for ANZ230.
     Gale Warning until 10 AM EST this morning for ANZ236.
     Gale Warning until 4 PM EST this afternoon for ANZ250-254>256.

&&

SYNOPSIS...KJC
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...Thompson
AVIATION...KJC/Thompson
MARINE...KJC/Thompson
Hazardous weather outlook, Dec 27, 3:56 AM EST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
356 AM EST TUE DEC 27 2016

CTZ002>004-MAZ002>016-026-RIZ001>004-280900-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN MIDDLESEX MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-
356 AM EST TUE DEC 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS AND NORTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A RAPIDLY INTENSIFYING STORM NEAR THE NEW ENGLAND COAST MAY BRING
HEAVY SNOWFALL TO PORTIONS OF INTERIOR SOUTHERN NEW ENGLAND...
MAINLY NORTH AND WEST OF INTERSTATE 495 NORTH OF BOSTON THROUGH TO
WORCESTER...SPRINGFIELD INTO THE HIGHER TERRAIN OF NORTHWEST
CONNECTICUT. HEAVY WET SNOW AND INCREASING WINDS TOWARD THE END OF
THE STORM MAY RESULT IN SOME TREE DAMAGE AND SCATTERED POWER
OUTAGES. ACROSS NORTHERN CONNECTICUT...SOUTH CENTRAL MASSACHUSETTS
AND ALONG AND NORTHWEST OF THE I495 CORRIDOR IN EASTERN
MASSACHUSETTS...SNOW WILL LIKELY CHANGE TO RAIN BUT MAY CHANGE
BACK TO SNOW WITH A SHARP DROP OF TEMPERATURES BELOW FREEZING
DURING THURSDAY EVENING. THERE IS ALSO A RISK OF STRONG WESTERLY
WINDS AND A POSSIBLE NEED WIND ADVISORIES LATE THURSDAY NIGHT INTO
FRIDAY ALONG EAST COASTAL MASSACHUSETTS.

SOME LIGHT SNOW MAY BREAK OUT DURING THE EVENING OF NEW YEARS EVE.
LIGHT ACCUMULATIONS ARE POSSIBLE AT LEAST NORTH OF THE MASS PIKE
SATURDAY NIGHT INTO SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR INTERIOR SOUTHERN NEW
ENGLAND THURSDAY INTO EARLY THURSDAY NIGHT.

MAZ017>021-RIZ005>008-280900-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BRISTOL RI-WASHINGTON RI-
NEWPORT RI-BLOCK ISLAND RI-
356 AM EST TUE DEC 27 2016

...WIND ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS AND RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WIND ADVISORIES MAY BE NEEDED AS A RAPIDLY DEVELOPING STORM COULD
PRODUCE STRONG WIND GUSTS THURSDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ022>024-280900-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-
356 AM EST TUE DEC 27 2016

...WIND ADVISORY IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WIND ADVISORIES MAY BE NEEDED AS A RAPIDLY DEVELOPING STORM COULD
PRODUCE STRONG WIND GUSTS THURSDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ250-254>256-280900-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
356 AM EST TUE DEC 27 2016

...GALE WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS AT LEAST A MODERATE PROBABILITY FOR GALE FORCE WINDS
LATE THURSDAY NIGHT INTO FRIDAY. THERE IS A LOW PROBABILITY OF
STORM FORCE GUSTS ACROSS STELLWAGEN BANK AND THE WATERS EAST OF
CAPE ANN LATE THURSDAY NIGHT INTO FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ231>235-237-251-280900-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
MASSACHUSETTS BAY AND IPSWICH BAY-
356 AM EST TUE DEC 27 2016

...GALE WARNING IN EFFECT UNTIL 2 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A MODERATE PROBABILITY FOR GALE FORCE WINDS LATE THURSDAY
NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ236-280900-
NARRAGANSETT BAY-
356 AM EST TUE DEC 27 2016

...GALE WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A MODERATE PROBABILITY FOR GALE FORCE WINDS LATE THURSDAY
NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230-280900-
BOSTON HARBOR-
356 AM EST TUE DEC 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A MODERATE PROBABILITY FOR GALE FORCE WINDS LATE THURSDAY
NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Washington

When
December 27, 4:00 AM EST to 8:00 AM EST
Where
Washington forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$300
Reported by
Amateur Radio
Coordinates
41.397, -71.620 (the zone’s center; the record gives no point)

Wires were down on Railroad Avenue in Westerly. The National Ocean Service observing site at North Kingstown (QPTR1) measured a sustained wind of 37 mph.

Strong Wind, Newport

When
December 27, 4:00 AM EST to 8:00 AM EST
Where
Newport forecast zone
Measured
27 kt (31 mph) measured sustained
Property damage
$100
Reported by
Other Federal Agency
Coordinates
41.500, -71.281 (the zone’s center; the record gives no point)

The National Ocean Service observing site at Newport (NWPR1) measured a sustained wind of 31 mph.

Strong Wind, Eastern Kent

When
December 27, 4:00 AM EST to 9:00 AM EST
Where
Eastern Kent forecast zone
Measured
29 kt (33 mph) measured sustained
Property damage
$100
Reported by
Other Federal Agency
Coordinates
41.673, -71.579 (the zone’s center; the record gives no point)

The National Ocean Service observing site at Conimicut (CPTR1) measured a sustained wind of 33 mph. The Automated Surface Observation System site at T. F. Green Airport in Warwick measured a sustained wind of 32 mph and a gust of 46 mph.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2016Every state in 2016This day in weather historyWarnings in Rhode Island, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669694, 669696, 669698.